New Mexico, 2008

Damaging Winds in New Mexico, July 31, 2008

July 31, 2008 · NWS EPZ · 2 events in 2 counties and zones

An upper impulse within a northeast flow aloft triggered severe thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper impulse within a northeast flow aloft triggered severe thunderstorms over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:31 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 31, 1:31 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT THU JUL 31 2008

.SYNOPSIS...
REDUCED MOISTURE LEVELS IN THE ATMOSPHERE ACROSS THE BORDERLAND
WILL LIMIT THUNDERSTORM ACTIVITY EACH OF THE NEXT COUPLE OF DAYS.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
AREA MOUNTAINS WITH SLIGHT CHANCES FOR STORMS OVER THE LOWLANDS.
HIGH PRESSURE ALOFT WILL KEEP TEMPERATURES ABOVE NORMAL. SATURDAY
THE HIGH PRESSURE LIFTS NORTH AS A TROUGH MOVES INTO THE REGION
FROM THE EAST. EAST WINDS WILL BRING MORE MOISTURE AND INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT SPINS OVER THE AZ/NM BORDER. WATER VAPOR
SATELLITE IMAGERY AND THIS MORNINGS SOUNDING ACTUALLY SHOW A
SLIGHT INCREASE IN ATMOSPHERIC MOISTURE FOR THIS AFTERNOON.
ISOLATED TSTMS OVER AREA MOUNTAINS BEGINNING TO FORM...AND EXPECT
A FEW STORMS TO MAKE IT OVER THE ADJACENT LOWLANDS THIS EVENING.
MOST AREAS WILL STAY DRY AND THUS LOW POPS. MODELS INDICATE A
DRYING FOR TOMORROW AND A FURTHER REDUCTION OF STORM ACTIVITY AND
COVERAGE FOR FRIDAY. THE DRY AIR WORKING AROUND THE HIGH ON
SATELLITE APPEARS TO SUPPORT THIS SOLUTION. THUS LOW POPS AND
ABOVE NORMAL TEMPS FOR THE AREA FRIDAY. TEMPS WILL BE WELL ABOVE
NORMAL AND SOME 100 DEGREE LOWLAND READINGS ARE POSSIBLE.

SATURDAY...THE UPPER HIGH MAKES A SHARP SHIFT INTO THE PLAINS
STATES AS IT LIFTS AWAY FROM THE REGION. AN INVERTED TROUGH IS
PROGED TO MOVE WEST ACROSS TEXAS AND INTO THE CWFA. DEEP EAST FLOW
WILL ADVECT INCREASING MOISTURE BACK INTO OUR AIRMASS. THE
INCREASED MOISTURE AND DYNAMICS ASSOCIATED WITH THE APPROACHING
WAVE SHOULD MEAN AN INCREASE IN STORMS FOR THE WEEKEND. TEMPS LOOK
TO COOL BACK DOWN TO NORMAL.

MONDAY AND TUESDAY...THE PATTERN LOOKS SUMMERTIME TYPICAL WITH
HIGH PRESSURE EAST AND A THERMAL TROUGH OF LOW PRESSURE WEST. THIS
FOCUSES A DEEP CHANNEL OF MOISTURE UP FROM THE SOUTH AND OVER AZ
AND OUR WESTERN CWFA. THUS DECENT POPS AND STORM CHANCES FOR THE
WESTERN CWFA.

WEDNESDAY AND THURSDAY...A RIDGE OF HIGH PRESSURE BUILDS DIRECTLY
OVER THE INTER MOUNTAIN WEST. THIS LOOKS TO SPREAD TRAPPED
MOISTURE OVER THE ENTIRE CWFA AND GIVE US ISOLATED TO SCATTERED
SHOWERS AND TSTMS. DURING THIS PERIOD THE GFS MODELS SHOWS A
TROPICAL WAVE ENTER TX FROM THE GULF. IT TRIES TO TRACK WEST
TOWARD OUR AREA...BUT HIGH PRESSURE HOLDS IT EAST. WE WILL HAVE TO
WATCH THAT FEATURE.

&&

.AVIATION...
VALID 01/0000Z - 02/0000Z
VFR CONDITIONS THROUGH THE PERIOD. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR TO IFR CONDITIONS DUE TO LOW CEILINGS
AND RAIN. WINDS WILL GENERALLY BE LIGHT SAVE NEAR STORMS WHEN THEY
MAY BECOMING GUSTY AND VARIABLE.

&&

.FIRE WEATHER...
THUNDERSTORM ACTIVITY WILL BE MAINLY IN THE MOUNTAINS THE NEXT
COUPLE DAYS AS A RIDGE OF HIGH PRESSURE DRIES THE ATMOSPHERE.
CONTINUED HOT WITH ABOVE NORMAL TEMPERATURES AND LOWER RELATIVE
HUMIDITY LEVELS THROUGH SATURDAY. SUNDAY THE HIGH SHIFTS NORTH.
MOIST AIR IS DRAWN INTO THE REGION ON DEEP SOUTHEASTERLY FLOW.
CHANCES FOR STORMS WILL INCREASE...ESPECIALLY WEST OF THE DIVIDE.
TEMPERATURES WILL LOWER A FEW DEGREES AS THE LOW SHIFTS NORTH AND
EXPECT WINDS TO REMAIN LIGHT FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73 100  73  97  72 /  10  10  10  10  20
SIERRA BLANCA TX        66  98  65  95  64 /  10  10  10  10  10
LAS CRUCES              70 100  71  97  71 /  10  10  10  10  20
ALAMOGORDO              70 100  69  99  68 /  20  10  10  10  20
CLOUDCROFT              51  79  49  78  49 /  30  20  10  20  20
TRUTH OR CONSEQUENCES   67  97  69  98  68 /  10  10  10  10  10
SILVER CITY             64  93  62  92  61 /  10  20  20  20  20
DEMING                  69 100  69  97  69 /  10  10  10  20  20
LORDSBURG               69  99  68  96  67 /  10  10  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Jul 31, 10:34 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1134 AM MDT THU JUL 31 2008

NMZ022>025-030>032-TXZ055-056-011745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1134 AM MDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE SACRAMENTO
MOUNTAINS AND A SLIGHT CHANCE FOR STORMS OVER THE MOUNTAINS OF THE
GILA WILDERNESS. RAIN ACCUMULATIONS WILL BE SPOTTY BUT COULD BE
HEAVY AT ISOLATED LOCATIONS NEAR THUNDERSTORMS. A FEW SPOTTY
SHOWERS POSSIBLE OVER THE LOWLANDS EAST OF THE RIO GRANDE THIS
EVENING. POSSIBLE OUTFLOW WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED THUNDERSTORMS WILL OCCUR THROUGH FRIDAY. THUNDERSTORM
AND RAIN CHANCES WILL INCREASE ON SATURDAY THROUGH WEDNESDAY WHEN
AN EASTERLY FLOW BRINGS ADDITIONAL MOISTURE TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 31, 4:57 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
557 PM MDT THU JUL 31 2008

NMZ022-023-032-010200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
LAS CRUCES
557 PM MDT THU JUL 31 2008

AT 550 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AREAS
OF THUNDERSTORMS DEVELOPING ACROSS NORTHERN GRANT COUNTY...SIERRA
COUNTY AND NORTHERN DONA ANA COUNTY. THESE STORMS ARE MOVING
SOUTHWEST AT ABOUT 12 MPH AND ARE CAPABLE OF PRODUCING HEAVY RAIN
AT RATES UP TO ONE INCH PER HOUR...SMALL HAIL...AND WINDS UP TO 45
MPH. STORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTHWEST FOR AT
LEAST THE NEXT COUPLE OF HOURS.

THESE STORMS WILL IMPACT MOTORISTS ON INTERSTATE 25 NORTH OF LAS
CRUCES AND INTERSTATE 10 FROM LAS CRUCES WESTWARD TO THE LUNA
COUNTY LINE OVER THE NEXT TWO HOURS. OUTFLOW WINDS FROM THESE
STORMS MAY PRODUCE SUDDEN STRONG WINDS AND AREAS OF BLOWING DUST
THAT CAN REDUCE VISIBILITY TO NEAR ZERO.

PARK

The radar

The El Paso radar (KEPZ), 52 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
July 31, 5:32 PM MST
Where
Dona Ana County, 1.95 mi WNW of Las Cruces
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
32.335, -106.808

A wind gust of 58 mph was measured at the Las Cruces Airport during a severe thunderstorm. However, the winds were estimated at 65 mph near Mayfield High School were several trees were blown over and minor structural damage occurred.

Thunderstorm Wind, Sierra

When
July 31, 6:10 PM MST
Where
Sierra County, 7 mi E of Hillsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.920, -107.459

A Skywarn Spotter relayed a report from a rancher of trees blown down on his ranch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129862, 129863.